Get your full text copy in PDF
Haruka Muraosa, Akihito Suzuki, Keisuke Noto, Koichi Otani
(Department of Psychiatry, Yamagata University School of Medicine, Yamagata City, Yamagata, Japan)
Am J Case Rep 2020; 21:e926735
A musical hallucination (MH) is a type of auditory hallucination, and is defined as hearing music, sounds, or songs in the absence of external auditory stimuli. There are several case reports of conventional doses of tri- or tetracyclic antidepressants inducing MHs, but no such report for selective serotonin reuptake inhibitors. Here we report a case of a patient with MHs induced by conventional doses of paroxetine.
CASE REPORT: The patient was a 22-year-old woman with panic disorder (PD) and major depressive disorder (MDD). On the 10th day of treatment with paroxetine 20 mg/d, olanzapine 5 mg/d, and lorazepam 1.5 mg/d, she developed MHs such as “an opera song sung by a female singer.” The MHs occurred several times a day, and once continued for 5 to 10 min. Because of a suspicion of paroxetine-induced MHs and poor clinical improvement, paroxetine was reduced and discontinued on the 31st day, whereas venlafaxine was started and increased to 75 mg/d. Two days after the discontinuation of paroxetine, the MHs disappeared and symptoms of PD and MDD were much improved. Several weeks later, in response to a negative life event, her symptoms of PD and MDD returned to the original levels, but MHs were not observed.
CONCLUSIONS: The present report suggests that conventional doses of paroxetine can induce MHs, which are most likely ascribable to the anticholinergic effects of the drug. This adverse effect should be differentially diagnosed from psychotic symptoms arising from psychiatric disorders, especially MDD.